Tip of the Month
Publishing date: February 2017
Tip Editors: John Salmon and Gordana Sunaric Mégevand
Tip reviewer: Roger Hitchings
The Science behind the Tip
Steroid-induced ocular hypertension and glaucoma is typically associated with topical steroid therapy and presents with a clinical picture that resembles open-angle glaucoma. The degree of IOP elevation is related to the potency of the steroid and the route of administration. On rare occasions, this can be caused by the use of periocular steroid cream. (1,2). Discontinuation of the steroid is usually all that is required to reduce the IOP.
The condition is commonly witnessed in patients with established glaucoma. Risk factors include a family history of glaucoma, diabetes and high myopia (3). The rise in IOP is a consequence of increased resistance to aqueous outflow, possibly through an influence on the extra-cellular matrix or endothelial cells of the trabecular meshwork (4).
Contributor: John F Salmon MD - Oxford Eye Hospital (UK)
1) Garrott HM, Walland MJ Glaucoma from topical corticosteroids to the eyelids. Clin Exp Ophthalmol 2004; 32: 224-6
2) Daniel BS, Orchard D. Ocular side-effects of topical corticosteroids. Australas J Dermatol 2015; 56:164-9.
3) Tripathi RC, Parapuram SK, Tripathi BJ et al. Corticosteroids and glaucoma risk. Drugs Ageing 1999; 15: 439-450.
4) Zhang X, Clark AF, Yorio T. FK 506-binding protein 51 regulates nuclear transport of the glucocorticoid receptor beta and glucocorticoid responsiveness. Invest Ophthalmol Vis Sci 2008; 49: 1037-1047.